Illinois, 2024

Flood in Illinois, July 18 to 20, 2024

July 18 to 20, 2024 · NWS PAH · 1 event in 1 county or zone

Torrential rainfall in Southwest Illinois on July 16th resulted in water levels at Thebes briefly returning to minor flood, with limited impacts to low-lying agricultural areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Torrential rainfall in Southwest Illinois on July 16th resulted in water levels at Thebes briefly returning to minor flood, with limited impacts to low-lying agricultural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 10:05 PM CST, 1 hour 55 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms will continue along and ahead of the cold front this afternoon and early this evening.
  • A cooler and much less humid air mass will take hold from Thursday through early next week.
  • A small chance of thunderstorms returns Sunday and increases through Tuesday. At this time, severe storms and widespread heavy rainfall are not anticipated.
Area forecast discussion, Jul 17, 10:05 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1105 PM CDT Wed Jul 17 2024

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms will continue
  along and ahead of the cold front this afternoon and early
  this evening.

- A cooler and much less humid air mass will take hold from
  Thursday through early next week.

- A small chance of thunderstorms returns Sunday and increases
  through Tuesday. At this time, severe storms and widespread
  heavy rainfall are not anticipated.

&&

.DISCUSSION...
Issued at 322 PM CDT Wed Jul 17 2024

A broken band of showers with an occasional lightning strike
has developed along the cold from near Murphysboro to near
Carmi Illinois. We have gotten some funnel clouds
pictures/reports from under some of them. While the images look
more like a cold air funnel hanging from a cloud base, the
environment (combination of surface vertical vorticity along the
boundary and 0-3km CAPE over a 100 J/kg) looks reasonably ripe
for land spouts. There is no rotation noted on radar with the
cells. Either way, the threat to life and property is very low
and a Special Weather Statement has been issued to address the
possibilities.

The front and any remaining thunderstorms should push south of
the area by around sunset. A few showers may linger behind the
front in the far southeast into the overnight hours, but it
should be dry throughout the region by sunrise Thursday.

Dry and cool surface high pressure will then dominate the region
through the weekend and into next week. Aloft we will remain in
the base of a trough aloft, but more energy will eventually drop
into the central Plains and refocus the troughiness to our west
over the weekend. Temperatures will be several degrees below
normal Thursday and Friday and then gradually trend upward
through the weekend. However, the current forecast keeps
temperatures below normal through next Wednesday.

The initially very dry airmass will slowly modify beginning over
the weekend, as winds remain north or northeast. The NBM brings
some small chance PoPs back to the region Sunday, as dewpoints
climb back into the upper 60s. A weak inverted surface trough
tries to develop over west Kentucky Monday, and that will help
dewpoints climb near 70. The increased low-level moisture,
presence of a surface boundary, and the general troughing aloft
would support at least some small chance PoPs on Monday.

By Tuesday the Quad State should be under southwest flow aloft
and there is the possibility of a warm front lifting northeast
through the region. Dewpoints will climb above 70, so Tuesday
should be the best chance of convection. As a result the NBM
PoPs climb into likely territory. Next Wednesday will be similar
to Tuesday minus the warm front, so there should be a good
chance of diurnal convection across the Quad State. Wind fields
will remain weak, so organized severe storms are not expected
through the first half of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1044 PM CDT Wed Jul 17 2024

High pressure is pushing in from the northwest this evening with
a front near the TN/KY state line. Light north winds will
increase to around 10 knots Thursday. Clouds will begin to clear
out overnight with mostly clear skies expected Thursday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DRS
AVIATION...AD
Hazardous weather outlook, Jul 17, 2:29 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
329 PM CDT Wed Jul 17 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
329 PM CDT Wed Jul 17 2024 /429 PM EDT Wed Jul 17 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be possible along and ahead of a cold
front through sunset. A brief heavy downpour and lightning will be
the primary concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River levels are on the rise again on the Mississippi River.
Please consult the river flood warnings and statements for
details.

A chance of mainly afternoon and evening thunderstorms returns
Sunday and increases through Tuesday. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Alexander

When
July 18, 12:00 AM CST to July 20, 6:30 AM CST
Where
Alexander County, Thebes to 0.88 mi N of Thebes Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -89.470

Torrential rainfall in portions of Southwestern Illinois resulted in a secondary surge of water levels on the Mississippi River, briefly returning gage levels at Thebes to minor flood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201443.